Tornadoes · United States · Texas · 2015

EF0 tornado, Palava, Texas, May 25, 2015

This EF0 tornado ran 1.1 miles across Fisher County on May 25, 2015, touching down at 9:45 AM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 25, 2015
Touchdown
9:45 AM CDT (14:45 UTC)
Lifted
9:48 AM CDT (14:48 UTC)
On the ground
3 minutes
Path length
1.1 miles (1.7 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Fisher County
Touchdown point
32.540, -100.400
Lift-off point
32.546, -100.383
Record number
1505250845-01

What the Weather Service recorded

A strong upper level disturbance interacting with a highly unstable airmass led to the development of a squall line during the morning hours. This line of thunderstorms resulted in many damaging wind reports, an isolated tornado and large hail events across portions of West Central Texas.

A tornado briefly touched down near the Fisher and Nolan County Line along U.S. Highway 70.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 25, 6:22 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 25, 6:22 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 AM CDT Mon May 25 2015

.AVIATION...
/12Z TAFS/

Isolated to scattered showers and thunderstorms will develop and
move over West Central Texas TAF sites this morning. The best
potential is over KABI 15-18Z. Have VCTS at most sites this
morning...with KABI down to 2 miles in moderate rain 15-18Z. MVFR
stratus should rise to VFR at most sites by 18Z, persisting until
21Z at KABI. MVFR stratus otherwise returns after 6Z tonight from
south to north.

&&

.PREV DISCUSSION... /ISSUED 432 AM CDT Mon May 25 2015/

SHORT TERM...
(Today and Tonight )

..Heavy rainfall and severe storms possible today beginning early
this morning...

A strong upper trough will pass trough West Central Texas this
morning, with strong lift associated with it. The atmosphere was
already unstable with SPC RAP most unstable CAPES of 2000-3000 J/KG.
0-6KM bulk shears were 40-50 KTS. Large hail and damaging winds are
possible, even the potential for a tornado. The main threat, however
will be locally heavy rainfall of 1 to 3 inches, as precipitable
water increases to 1.0-1.5 inches. Heavy rainfall on already
saturated soils will have the potential for flash flooding. A flash
flood watch is in effect through 4 PM CDT.

Most of the high resolution models develop a band of thunderstorms
over I-20 corridor...from Sterling City to Brownwood this morning,
mainly after 7 AM. Another second area of storms may develop east
off the mountains of Mexico... possibly affecting the Junction to
Mason to San Saba areas. Scattered showers and thunderstorms may
continue in the Big Country in the afternoon with more isolated
storms farther south.  While the Big Country and southeast sections
will likely have highest potential for thunderstorms, just about
anywhere in West Central Texas will be at risk for severe storms
today with the strong instabilities present.

Kept a slight chance of showers and thunderstorms over eastern
sections tonight. Most of this will be in the evening hours.

04

LONG TERM...
(Tuesday-Wednesday)
Dryline thunderstorms will be possible Tuesday and Wednesday during
the late afternoon and evening as temperatures climb into the 90s.
Moderate to high CAPE values and a low shear storm environment will
provide the threat for isolated strong updrafts that could result in
a few storms producing large hail and damaging winds.

(Thursday-Friday)
As a broad upper level trough of low pressure moves into Northern
Mexico, it will result in dryline afternoon and evening
thunderstorms each day.  A cold front moving south through the
Central Plains could send an outflow boundary into West Central
Texas on Friday, providing another focus for thunderstorm development.
Max temperatures will be a little lower because of more cloud cover.

(Saturday-Sunday)
The previously mentioned cold front meandering across the region could
bring another threat for storms over the weekend with temperatures
in the lower 80s.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 80  63  90  69  89 /  70  10  20  10  20
San Angelo 	 85  63  93  69  91 /  50  10  20  10  20
Junction 	 84  65  91  70  89 /  70  20  20  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 4 PM CDT this afternoon FOR THE
FOLLOWING ZONES: Brown...Callahan...Coke...Coleman...Concho...
Crockett...Fisher...Haskell...Irion...Jones...Kimble...Mason...
McCulloch...Menard...Nolan...Runnels...San Saba...Schleicher...
Shackelford...Sterling...Sutton...Taylor...Throckmorton...Tom
Green.

&&

99/99/04
Hazardous weather outlook, May 25, 8:43 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
843 AM CDT MON MAY 25 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261345-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
843 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS
TODAY. THE MOST SIGNIFICANT SEVERE WEATHER WILL BE ALONG AND EAST
OF A HASKELL TO ABILENE TO BROWNWOOD LINE. THE MAIN THREATS ACROSS
THIS AREA WILL BE LARGE HAIL THE SIZE OF GOLF BALLS...DAMAGING
WINDS IN EXCESS OF 70 MPH AND A FEW TORNADOES. LOCALLY HEAVY RAINFALL
AMOUNTS MAY ALSO PRODUCE FLASH FLOODING ON ALREADY SATURATED
SOILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL STRONG TO SEVERE STORMS WILL BE POSSIBLE THROUGH THE
REST OF WEEK. THE MAIN THREATS WILL CONTINUE TO BE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

In the hours before

Special weather statement, May 25, 8:25 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
825 AM CDT MON MAY 25 2015

TXZ049-251400-
FISHER TX-
825 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CDT FOR FISHER
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 823 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
HOBBS...OR ABOUT 11 MILES NORTHWEST OF ROSCOE...MOVING NORTHEAST AT
35 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN SMALL TREE BRANCHES...
  DEADLY LIGHTNING...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
  MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  HOBBS BY 845 AM CDT
  ROTAN BY 855 AM CDT

LAT...LON 3296 10034 3255 10053 3255 10066 3297 10066
TIME...MOT...LOC 1325Z 205DEG 36KT 3260 10062
Special weather statement, May 25, 8:43 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
843 AM CDT MON MAY 25 2015

TXZ049-054-251415-
FISHER TX-NOLAN TX-
843 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT FOR FISHER
AND NOLAN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 839 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHAMPION...OR
ABOUT 6 MILES SOUTHWEST OF ROSCOE. OTHER STRONG STORMS WERE
DEVELOPING ACROSS MUCH OF WESTERN NOLAN COUNTY...WEST OF SWEETWATER
AND MARYNEAL. ALL OF THE STORMS WERE MOVING NORTH AT 40 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN SMALL TREE BRANCHES...
  DEADLY LIGHTNING...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
  MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE...WASTELLA AND US-84 NEAR THE NOLAN-FISHER COUNTY LINE BY
  850 AM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 239.

LAT...LON 3255 10038 3213 10053 3214 10067 3215 10067
      3255 10066
TIME...MOT...LOC 1341Z 201DEG 38KT 3238 10059
Special weather statement, May 25, 8:58 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
858 AM CDT MON MAY 25 2015

TXZ049-054-251445-
FISHER TX-NOLAN TX-
858 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT FOR FISHER
AND NOLAN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 856 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
ROSCOE...MOVING NORTH AT 40 MPH. OTHER STRONG STORMS WERE DEVELOPING
ACROSS MUCH OF WESTERN NOLAN AND FISHER COUNTIES.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN SMALL TREE BRANCHES...
  DEADLY LIGHTNING...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
  MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  CAMP BOOTHE OAKS AND ROSCOE BY 910 AM CDT
  SWEETWATER BY 915 AM CDT
  GANNON BY 925 AM CDT
  BUSBY AND CAPITOLA BY 930 AM CDT
  LONGWORTH BY 935 AM CDT
  SYLVESTER...ROBY AND MCCAULLEY BY 945 AM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 246.

LAT...LON 3295 10014 3209 10042 3209 10067 3297 10065
TIME...MOT...LOC 1357Z 201DEG 38KT 3228 10051
Special weather statement, May 25, 9:00 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
900 AM CDT MON MAY 25 2015

TXZ064-251445-
STERLING TX-
900 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT FOR
STERLING COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 858 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST
OF STERLING CITY...OR ABOUT 17 MILES NORTHEAST OF GARDEN CITY...
MOVING NORTH AT 40 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN SMALL TREE BRANCHES...
  DEADLY LIGHTNING...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
  MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...

THE STRONG THUNDERSTORM WILL CONTINUE ACROSS MAINLY
RURAL AREAS OF WEST AND NORTHWEST STERLING COUNTY.

LAT...LON 3209 10125 3208 10082 3176 10093 3158 10127
TIME...MOT...LOC 1400Z 201DEG 38KT 3200 10121
Local storm report, May 25, 9:43 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
943 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     TSTM WND GST     5 WSW SWEETWATER        32.44N 100.48W
05/25/2015  E60 MPH          NOLAN              TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1500410

JOHNSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

2.8 hours before the tornado, 182 km from the path. May 25, 2015.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1890 joules per kilogram, CIN -4, lifted condensation level 715 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 234 square meters per square second, 0 to 6 km bulk shear 46 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
2759 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
2.4
Supercell composite
13.3
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Sweetwater/Avenger Field Airport (SWW), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the touchdown began at 14:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 25, 2015

32 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 258:41 AM CDTEF0Monroe, MS4.170$50,000
May 258:51 AM CDTEF1Monroe, MS2.5150$150,000
May 259:00 AM CDTEF1Mitchell, TX0.250$40,000
May 2510:19 AM CDTEF0Winston, MS0.925$20,000
May 2512:00 PM EDTEF0Broward, FL0.1104
May 2511:46 AM CDTEF1Harrison, TX9.5201$300,000
May 2512:33 PM CDTEF1Gillespie, TX2.4100
May 251:04 PM CDTEF0Blanco, TX4.8200
May 251:41 PM CDTEF1Lampasas, TX0.490$35,000
May 251:42 PM CDTEF1Lampasas, TX1.5180$85,000
May 252:06 PM CDTEF1Coryell, TX5.7600$90,000
May 252:25 PM CDTEF0Grayson, TX1.730$20,000
May 252:42 PM CDTEF3Bryan, OK18.870011
May 252:45 PM CDTEF1Williamson, TX0.3100$50,000
May 253:29 PM CDTEF2Atoka, OK8.01,000
May 253:41 PM CDTEF0Fannin, TX2.4100$65,000
May 253:55 PM CDTEF0Freestone, TX0.325
May 253:55 PM CDTEF2Milam, TX8.940016$700,000
May 254:06 PM CDTEF1Atoka, OK1.0400
May 254:24 PM CDTEF1Bastrop, TX3.04401
May 254:52 PM CDTEF2Pushmataha, OK13.31,000$45,000
May 255:17 PM CDTEF1LeFlore, OK6.4600$10,000
May 255:34 PM CDTEF1LeFlore, OK7.5250
May 255:48 PM CDTEF2LeFlore, OK15.51,700$500,000
May 256:10 PM CDTEF0Wilson, TX1.750
May 256:16 PM CDTEF1Fayette, TX4.1100
May 256:35 PM CDTEF1Yell, AR0.4100$5,000
May 256:40 PM CDTEF1Yell, AR1.9250$300,000
May 256:47 PM CDTEF2Rusk, TX19.4600$250,000
May 256:57 PM CDTEF0Wilson, TX1.8150
May 257:18 PM CDTEF1Panola, TX21.61,251$600,000
May 258:12 PM CDTEF1Caddo Parish, LA0.491$500,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.